PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of jathtrainLink to Publisher's site
 
J Athl Train. 1996 Apr-Jun; 31(2): 165–166.
PMCID: PMC1318448

Positive Drug Screen for Benzodiazepine Due to a Chinese Herbal Product

Abstract

A female athlete tested positive for benzodiazepine on a random drug screen. She denied taking any illicit or prescription drugs. The positive screen was found to be caused by undeclared addiction of diazepam to a Chinese herbal product, “Miracle Herb.” Some foreign vitamins, health care products, or herbal tea may contain banned or dangerous additives unknown to the consumer. These additives may include ingredients such as benzodiazepine, mefenamic acid, or corticosteroids. Possible physical harm may result when using products containing these undeclared additives. Team physicians and athletic trainers should educate athletes about the purchase and use of vitamins, herbal teas, and substances that are perceived to be performance-enhancing products, especially those manufactured outside the United States.

Full text

Full text is available as a scanned copy of the original print version. Get a printable copy (PDF file) of the complete article (335K), or click on a page image below to browse page by page. Links to PubMed are also available for Selected References.
 
 

Selected References

These references are in PubMed. This may not be the complete list of references from this article.
  • Abt AB, Oh JY, Huntington RA, Burkhart KK. Chinese herbal medicine induced acute renal failure. Arch Intern Med. 1995 Jan 23;155(2):211–212. [PubMed]
  • DuPont RL, Bogema SC. Benzodiazepines in a health-catalog product. JAMA. 1990 Aug 8;264(6):695–695. [PubMed]
  • Fedoruk MJ, Lee L. Positive preemployment urine drug screen caused by foreign-manufactured vitamin formulation. West J Med. 1991 Dec;155(6):663–663. [PMC free article] [PubMed]
  • Gertner E, Marshall PS, Filandrinos D, Potek AS, Smith TM. Complications resulting from the use of Chinese herbal medications containing undeclared prescription drugs. Arthritis Rheum. 1995 May;38(5):614–617. [PubMed]

Articles from Journal of Athletic Training are provided here courtesy of National Athletic Trainers Association